Agencies investigating illness among men taking V8 supplement
As of Aug. 21, the Virginia Department of Health (VDH) had received three reports in the metro Richmond area of patients experiencing severe hypoglycemia (very low blood sugar) after taking V8 pills. The patients required emergency care.
Symptoms of hypoglycemia include irritability, anxiety, shakiness, hunger, profuse sweating and/or a racing heartbeat. Anyone experiencing severe hypoglycemia should seek immediate medical attention. Individuals and healthcare professionals should contact one of Virginia’s three Poison Control Centers at 800.222.1222 about adverse events and side effects to products.
Preliminary laboratory analysis has identified several compounds within the pills that could result in severe hypoglycemia. Testing is ongoing. The U.S. Food and Drug Administration (FDA) has reported an emerging trend of over-the-counter products containing hidden active ingredients that are harmful.
VDH, VDACS, the VCU Poison Center and the Division of Consolidated Laboratory Services are collaborating on this investigation. VDACS Food Safety Specialists are actively seeking this product at convenience stores and other retail locations and will remove and destroy any product located.
Clinicians should report adverse events or side effects to FDA’s MedWatch Safety Information and Adverse Reporting Program.